Connecticut, 2003

Flooding in Connecticut, December 18 to 19, 2003

December 18 to 19, 2003 · NWS ALY · 3 events in 2 counties and zones

On December 18, the second major rainstorm of the month took place after the second major winter storm of the season. Once again, copious rain (ranging from 2 to 4 inches), fell over an extensive snowpack.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On December 18, the second major rainstorm of the month took place after the second major winter storm of the season. Once again, copious rain (ranging from 2 to 4 inches), fell over an extensive snowpack. In northwestern Connecticut it was warm enough for all liquid rain. The excessive runoff once again caused minor flooding on the Housatonic River in Litchfield County. The river crested at 8.1 feet at Gaylordsville, 0.1 of a foot above flood stage. The crest at Stevenson was 11.14 feet, 0.14 above flood stage and the river at Still crested at 12.1 feet, 0.1 above flood stage. No unusual problems were reported to the National Weather Service as a result of this minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 17, 9:35 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 17, 9:35 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
935 PM EST WED DEC 17 2003

.DISC...
HAVE UPDATED ZONES TO DROP MENTION OF RAIN AND TO MAKE SOME
ADJUSTMENTS IN SNOWFALL OVERNIGHT. KENX RADAR SHOWS AREA OF HEAVIEST
PCPN MOVG NEWD FAIRLY RAPIDLY. WILL KEEP WSW IN EFFECT FOR THREE NW
ZNS BUT SO FAR NO GROUND TRUTH FOR THOSE AREAS. BOX RELAYED REPORT
OF A QUICK 2 INCHES IN BERKSHIRE CTY. 3 INCHES IN RENSSELAER CTY.

.AVIATION...
LOW NEAR ERN LONG ISLAND AT 00Z WILL LIFT INTO THE GLF ST LAWRNC THU
MRNG. LIFR/IFR CONDS WILL GRADUALLY IMPROVE TO MVFR AFT MIDNGT AND
TO VFR THU. WINDS WILL BCM GUSTY SW TNGT AND THU.

.HYDRO DISCUSSION...FLS WILL BE ISSUED FOR WRN NEW ENG AND PORTIONS
OF ERN NY E HUDSON RIVER.  SVRL STREAMS AND RIVERS WILL BE AT OR
NEAR BANKFULL.

.ALY...WINTER STORM WARNING CONTINUES TONIGHT FOR HERKIMER AND
HAMILTON COUNTIES.

GG
Hazardous weather outlook, Dec 17, 5:30 AM EST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
530 AM EST WED DEC 17 2003

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-170000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...WINTER STORM WARNING HAMILTON...HERKIMER COUNTIES FOR
FREEZING RAIN...CHANGING TO RAIN...THEN TO SNOW WITH 5 TO 10 INCHES
LIKELY BY THURSDAY MORNING. WINTER WEATHER ADVISORY FOR EASTERN
MOHAWK VALLEY AND WARREN COUNTY FOR AREAS OF FREEZING RAIN THIS
MORNING...THE SNOW TONIGHT...WITH 4-7 INCHES. FLOOD WATCH UP SOUTH
AND EAS OF ALBANY.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...ACTIVATION MAY BE NEEDED LATER
TODAY.$$

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Southern Litchfield

When
December 18, 3:30 AM EST to 1:30 PM EST
Where
Southern Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Flood, Northern Litchfield

When
December 18, 11:45 AM EST to December 19, 7:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Flood, Southern Litchfield

When
December 18, 11:45 AM EST to 11:59 PM EST
Where
Southern Litchfield forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328175, 5328173, 5328174.